Our firm is investigating potential lawsuits on behalf of Virginia residents who developed fungal meningitis due to tainted steroid injections of preservative-free methylprednisolone acetate, which are used to treat back pain. The contaminated medications were manufactured by the New England Compounding Center in Framingham, Massachusetts. Following news of the outbreak, the company recalled three lots, totaling over 17,000 vials across the country.
If you received a steroid injection of methylprednisolone acetate and are experiencing signs of meningitis, seek medical attention immediately. According to the Centers for Disease Control, patients who are at risk should look out for symptoms such as:
- Worsening headache
- Stiff neck
- Sensitivity to light
- New weakness or numbness
- Increasing pain
- Redness or swelling at injection site
Meningitis Outbreak May Affect 700 in Virginia
According to the Virginia Department of Health, 689 patients in the state have received the recalled injections at clinics located in Roanoke and Christianburg. On October 8, 2012 the CDC reported 23 cases and 1 death due to the contaminated products in Virginia. That number, however, is likely to increase as events develop.
The Carilion Clinic admitted 16 patients with fungal meningitis, according to WSLS News. LewisGale Regional Health System also reported cases linked to the contamination, with 15 positive tests; 28 patients are being kept in the hospital as a precaution. The patient who died had received their injection at LewisGale Medical Center in Salem.